0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Clozapine and Pericarditis With Pericardial Effusion
AIDA MURKO, M.D.; SARAH CLARKE, P.A.C.; DONALD W. BLACK, M.D.
Am J Psychiatry 2002;159:494-494. doi:10.1176/appi.ajp.159.3.494

To the Editor: We report the case of a patient receiving clozapine who developed pericarditis with pericardial effusion, which resolved when the drug was discontinued.

Mr. A, a 43-year-old unmarried white man with chronic paranoid schizophrenia that had been stablized with clozapine for 7 years, developed pericardial effusion. More than 1 liter of fluid was removed by means of pericardiocentesis. The fluid gradually reaccumulated, as documented by serial ECGs. Because the treating psychiatrist and cardiologist considered clozapine possibly responsiblefor the effusion, a decision was made to substitute ziprasidone; when a therapeutic dose was reached, the clozapine (775 mg/day) would be slowly tapered and discontinued.

Three weeks later Mr. A came to our hospital emergency treatment center with shortness of breath and chest pain that had lasted for several weeks, along with a 15-lb weight gain. His medications included750 mg/day of clozapine, 160 mg/day of ziprasidone, 240 mg/day of furosemide, and 60 mg/day of paroxetine; paroxetine had been taken for the past 18 months for depressive symptoms. An ECG revealed a sinus rhythm with a rate of 115 bpm and nonspecific T-wave abnormalities. A chest X-ray revealed a stable cardiomegaly.

A physical examination showed a morbidly obese man in no acute distress. His blood pressure was 130/70 mm Hg. His rate of respiration was 20 breaths per minute at rest, and his pulse was 110–120 bpm. His heart sounds were distant, but no rub was present. His lungs were clear to auscultation and percussion. An examination of his extremities revealed 1–2+ pitting edema bilaterally. An ECG showed considerable pericardial fluid, which was suggestive of cardiac tamponade. Mr. A was admitted for a second pericardiocentesis, and 1.2 liters of serosanguineous fluid was withdrawn. The results of fluid analysis were unremarkable. At this point, clozapine was abruptly discontinued. At a 3-month follow-up, there was no reaccumulation of pericardial fluid.

Pericarditis may result from a transmural myocardial infarction, metastatic malignancies, uremia, collagen vascular diseases, radiation, or viral, bacterial, protozoal, or fungal infections. Drugs known to cause pericarditis include procainamide, hydralazine, and isoniazid. The inflammation caused by acute pericarditis often produces exudation of fluid into the pericardial space. Pericardial tamponade develops when fluid accumulates rapidly or the amount of fluid becomes so large that it compresses the heart and presents a life-threatening situation.

We are aware of two reported cases of pericarditis induced by clozapine (1, 2). In each instance, the pericardial effusion developed soon after initiation of treatment and resolved after drug discontinuation. In the first report (1), the pericardial effusion redeveloped when the patient was rechallenged with clozapine. In our patient, the pericardial effusion developed after he had been taking clozapine for 7 years. Of the many possible causes for a pericardial effusion, all were ruled out, with the possible exception of viral infection. The fact that pericardial fluid reaccumulated shortly after the first pericardiocentesis, while Mr. A continued taking clozapine, also suggests the possibility of clozapine-induced pericardial effusion. Because pericardial tamponade can be life threatening, it may be prudent to discontinue clozapine if a patient develops pericardial effusion.

Daly JM, Goldberg RJ, Braman SS: Polyserositis associated with clozapine treatment (letter). Am J Psychiatry  1992; 149:1274-1275
 
Catalano G, Catalano MC, Frankel Wetter RL: Clozapine induced polyserositis. Clin Neuropharmacol  1997; 20:352-356
[PubMed]
[CrossRef]
 
+

References

Daly JM, Goldberg RJ, Braman SS: Polyserositis associated with clozapine treatment (letter). Am J Psychiatry  1992; 149:1274-1275
 
Catalano G, Catalano MC, Frankel Wetter RL: Clozapine induced polyserositis. Clin Neuropharmacol  1997; 20:352-356
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 10

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
PubMed Articles
Clozapine-induced pericarditis. Afr J Psychiatry (Johannesbg) 2011;14(3):236-8.
Clozapine Induced Pericarditis. Clin Schizophr Relat Psychoses Published online Feb 4, 2014.;